Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

October 5, 2021Imperial County, California

NWS Phoenix, AZ issued this special weather statement at Oct 5, 2021, 4:30 AM PDT for Imperial County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 4:30 AM PDT (11:30 UTC)
Expired
Oct 5, 2021, 5:15 AM PDT
In force
45 min
Issued by
NWS Phoenix, AZ
Hail
0.25 in
Wind
40

County Imperial County, CA

The radar

The Yuma radar (KYUX), 76 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS85 KPSR 051130
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
430 AM PDT Tue Oct 5 2021
 
CAZ565-567-051215-
Imperial County Southeast CA-Imperial Valley CA-
430 AM PDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of south central
Imperial County through 515 AM PDT...

At 429 AM PDT, Doppler radar was tracking a strong thunderstorm near
Holtville, or 7 miles northeast of Calexico, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Holtville, Bonds Corner, Glamis, Alamorio and Wiest. 

This includes the following highways...
CA Interstate 8 between mile markers 42 and 63.
CA Route 78 between mile markers 18 and 40.
CA Route 111 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3308 11546 3309 11506 3269 11513 3267 11538
      3267 11550
TIME...MOT...LOC 1129Z 181DEG 29KT 3274 11539 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 2:30 AM PDT, 2 hours earlier.

Area forecast discussion, Oct 5, 2:30 AM PDT, 2 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 AM MST Tue Oct 5 2021

.SYNOPSIS...
A low pressure system will move through the Southwest today.
Periods of showers and thunderstorms will continue this morning,
then gradually end from west to east this afternoon and evening.
Some storms across central Arizona could be strong this afternoon,
capable of producing strong, damaging winds and large hail. Some
blowing dust will also be possible. Dry weather returns tomorrow
and Thursday with near normal temperatures. A low end rain chance
is possible with another passing system Friday and Saturday with
slightly cooler temperatures. A quiet weekend with typical
temperatures is expect, with the potential for a dry but notably
cooler and winder weather system next week.

&&

DISCUSSION...
An upper level low is just southwest of San Diego, where it has
been generating extensive thunderstorm activity. Across our CWA,
the forecast has generally been holding as we remain in the warm
sector of the system. Moisture levels have been gradually
increasing, leading to areas of showers developing mainly across
our eastern CWA. Satellite-derived and objective analysis PWAT
values show a tongue of 1"+ values with the axis over western
Maricopa County, coincident with the ongoing showers. Per similar
analysis, the western CWA is in a bit of a dry slot and at this
point may not see much precipitation until the main low moves
in within the next few hours. For Maricopa County and points
east, showers with embedded "garden variety" thunderstorms will
continue for a few hours this morning. SPC mesoanalysis does show
~1000 J/kg of DCAPE, so even though the showers/thunderstorms
likely won't be very strong themselves, the environment remains
conducive to gusty outflow winds. Rainfall amounts thus far have
been light, where it has rained, at about 0.1-0.2", but continual
training in some areas will push this amounts higher. It does
look like there will be a notable break across central Arizona
later this morning, with even quite a bit of sun which coupled
with the on-going WAA will help push temperatures toward 90°F.

The main show will be the passage of the filling but still potent
low as it moves northeast across the Colorado River basin. Latest
CAMs are in pretty good agreement on overall convective trends,
which is not a surprise given the robust synoptic forcing in
place. Uncertainty hinges on the exact track of the low.
Thunderstorms will likely develop across the Imperial Valley
around 12Z, give or take an hour, and move to the northeast.
Instability will be a bit limited, perhaps around 500 J/kg, which
coupled with the strong PVA will support a few strong (but likely
sub-severe) thunderstorms. Downburst/outflow winds could approach
50 mph. As the storms and parent low move into southwest Arizona
(heading for northern Arizona) this afternoon, the environment
becomes more favorable for severe weather. HREF mean MUCAPE values
reach 500-1000+ J/kg across Yuma/La Paz/Maricopa Counties during
the afternoon hours. Bulk shear vectors approach 50 kt. Storm
updrafts could intensify with the instability and begin rotating
given the shear, possible reaching severe limits with respect to
straight line winds (58+ mph) and hail (1"+). The latest SPC
outlook supports this with a 5% hail and wind contour. Notably
there is a 2% tornado contour just to the north of our CWA - a
tornado or two can't be ruled out with these storms, especially
across northern Maricopa County where increasing terrain height
will support lower LCLs. It should also be noted the potential for
no convection across the Phoenix area, despite the instability
and shear, should the low track further north. Today certainly
has boom-bust potential.

QPF values have not change much, with deterministic amounts
(storm total) for lower elevations around 0.1-0.2" (10/90th
percentile of 0.0/0.4-1.2"). and higher elevations near 0.2-0.4"
(10/90th percentile 0.1/2.0"). The higher ends represent potential
associated with strong thunderstorms and/or training of heavy
showers for extended periods. Overall it appears any flooding
threat is minimal with exception of burn scars and downstream
areas.

The thunderstorm and severe threat will very quickly diminish
this afternoon/evening, from west to east, as the vort max ejects
towards the Four Corners. A few residual showers will be possible
Wednesday, mainly near elevated terrain locations, but otherwise
it will be a quiet day. Global ensemble members still indicate
another short wave approaching from the northwest Thursday/Friday,
but due to a strong anticyclone centered over Texas will not
progress much toward our CWA. Instead, an unusually strong SW-NE
oriented jet streak will develop (120+ kt, 99th percentile) across
the Southwest. The embedded shortwave and jet dynamics will bring
slightly cooler temperatures, afternoon breezes, and may generate
a few showers across Arizona.

Temperatures will dip a bit behind the system for Friday/Saturday
before bouncing back Sunday/Monday ahead of the next system.
Cluster scenarios indicate another, potentially deeper, trough
early next week (Mon/Tue). While there are typical depth/timing
differences on the specifics, there is markedly less spread than
seen the previous few days, with the vast majority of EPS/GEM/GEFS
members resolving the trough. It appears it will be dry for our
area (very few members show any rain at all), but there will be a
period of enhanced winds with its passage. It will also get much
cooler in this scenario - the current deterministic forecast has
Wednesday morning lows in the lower 40s to lower 50s.

&&

.AVIATION...Updated at 0600Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Mid v high CIGs AOA 9-11 kft will persist through the period with
initially light to moderate NW and VRB winds near 05-12 kt.
Showers with a few embedded light thunderstorms east of the
Phoenix will continue to move through the area on and off tonight
and especially around ~10-14Z. There is a decent chance (~30%) of
a rather heavy and more impactful round of showers and
thunderstorms moving in from the west starting ~22-23Z through
02-03Z. Wind gusts during the heaviest storms are expected from
the mid 20s to mid 30 kt range. Occasionally gusty NW-N-ENE
component storm outflows with gusts in the upper teens are
currently favored for Tue by mid morning and into the afternoon
with only marginal confidence on Tueday's winds. Low CB CIGS near
5-7 kft and restricted visibilities down to 5 sm are possible near
the heaviest storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

A storm system will pass across the area during the period with
shower activity gradually developing later tonight after 08Z and
becoming more widespread early to mid morning tomorrow. CIGs will
remain AOB 090 kft though may briefly lower to 5-7 kft in heavier
showers and thunderstorms from early to late morning and the early
afternoon. Gusty SW-NW component outflows from showers and
embedded storms with gusts upwards of 20-25 kt are also favored
during the early to mid morning at KIPL, and the later half of
the morning to mid afternoon at KBLH. Areas of patchy blowing dust
with reduced slant-wise visibilities are also possible near
showers/storms.

&&

.FIRE WEATHER...
Thursday through Monday:
One weather system will move through the region Thursday and
Friday, bringing low end rain chances and a slight uptick in
afternoon humidity. Slightly cooler and drier weather arrives
Saturday, but warmer and drier weather is expected Sunday and
Monday. Overnight humidity values will generally be trending down
through the entire period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Iniguez
AVIATION...Sawtelle
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Oct 5, 4:23 AM PDT, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
423 AM PDT Tue Oct 5 2021

CAZ562-563-566-051215-
Imperial County West CA-Salton Sea CA-Imperial County Southwest CA-
423 AM PDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of western Imperial
County through 515 AM PDT...

At 422 AM PDT, Doppler radar was tracking a strong thunderstorm over
Ocotillo, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plaster City, Salton City, Ocotillo, Ocotillo Wells, Fish Creek Wash,
Coyote Wells, Winona and Ocotillo Wells Vehicular Rec Area.

This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
21.
CA Route 78 between mile markers 1 and 13.
CA Route 86 between mile markers 40 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3307 11611 3308 11609 3328 11608 3327 11577
      3263 11586 3262 11610
TIME...MOT...LOC 1122Z 181DEG 23KT 3275 11598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AD
Special weather statement, Oct 5, 4:30 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
430 AM PDT Tue Oct 5 2021

CAZ565-567-051215-
Imperial County Southeast CA-Imperial Valley CA-
430 AM PDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of south central
Imperial County through 515 AM PDT...

At 429 AM PDT, Doppler radar was tracking a strong thunderstorm near
Holtville, or 7 miles northeast of Calexico, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holtville, Bonds Corner, Glamis, Alamorio and Wiest.

This includes the following highways...
CA Interstate 8 between mile markers 42 and 63.
CA Route 78 between mile markers 18 and 40.
CA Route 111 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3308 11546 3309 11506 3269 11513 3267 11538
      3267 11550
TIME...MOT...LOC 1129Z 181DEG 29KT 3274 11539

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:45 AM PDTSpecial Weather StatementPSR45 min
Oct 5, 5:48 AM PDTSpecial Weather StatementPSR42 min
Oct 5, 6:39 AM PDTSpecial Weather StatementPSRYuma51 min
Oct 5, 6:41 AM PDTSpecial Weather StatementPSR49 min
Oct 5, 7:15 AM PDTSpecial Weather StatementPSR30 min
Oct 5, 7:37 AM PDTSpecial Weather StatementPSRLa Paz23 min
Oct 5, 7:56 AM PDTSpecial Weather StatementPSR34 min
Oct 5, 8:05 AM PDTSpecial Weather StatementPSRLa Paz40 min
Oct 5, 8:07 AM PDTSpecial Weather StatementPSRLa Paz38 min
Oct 5, 8:24 AM PDTSpecial Weather StatementPSRYuma51 min
Oct 5, 8:44 AM PDTSpecial Weather StatementPSRLa Paz46 min
Oct 5, 8:46 AM PDTSpecial Weather StatementPSRYuma29 min
Oct 5, 9:01 AM PDTSpecial Weather StatementPSRYuma44 min
Oct 5, 9:10 AM PDTSpecial Weather StatementPSRLa Paz35 min
Oct 5, 9:28 AM PDTSpecial Weather StatementPSRMaricopa32 min
Oct 5, 9:30 AM PDTSpecial Weather StatementPSR30 min
Oct 5, 9:37 AM PDTSpecial Weather StatementPSR38 min
Oct 5, 9:39 AM PDTSpecial Weather StatementPSRYuma36 min
Oct 5, 10:08 AM PDTSpecial Weather StatementPSR37 min
Oct 5, 10:21 AM PDTSpecial Weather StatementPSRMaricopa24 min
Oct 5, 10:46 AM PDTSpecial Weather StatementPSR29 min
Oct 5, 11:06 AM PDTSpecial Weather StatementPSR24 min
Oct 5, 11:16 AM PDTSpecial Weather StatementPSRMaricopa29 min
Oct 5, 11:37 AM PDTSpecial Weather StatementPSRYuma23 min
Oct 5, 11:42 AM PDTSpecial Weather StatementPSRMaricopa33 min
Oct 5, 11:43 AM PDTSpecial Weather StatementPSRMaricopa32 min
Oct 5, 11:51 AM PDTSpecial Weather StatementPSR24 min
Oct 5, 12:03 PM PDTSpecial Weather StatementPSRLa Paz27 min
Oct 5, 12:13 PM PDTSpecial Weather StatementPSR47 min
Oct 5, 12:16 PM PDTSpecial Weather StatementPSR29 min
Oct 5, 12:19 PM PDTSpecial Weather StatementPSR26 min
Oct 5, 12:28 PM PDTSpecial Weather StatementPSRPinal32 min
Oct 5, 12:45 PM PDTSpecial Weather StatementPSR30 min
Oct 5, 12:46 PM PDTSpecial Weather StatementPSRLa Paz29 min
Oct 5, 12:48 PM PDTSpecial Weather StatementPSR27 min
Oct 5, 12:58 PM PDTSpecial Weather StatementPSR47 min
Oct 5, 1:00 PM PDTSevere Thunderstorm WarningPSRGila, Maricopa30 min
Oct 5, 1:07 PM PDTSpecial Weather StatementPSRPinal38 min
Oct 5, 1:09 PM PDTAreal Flood AdvisoryPSRPinal3 hr
Oct 5, 1:15 PM PDTSpecial Weather StatementPSR30 min
Oct 5, 1:25 PM PDTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Oct 5, 1:35 PM PDTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal40 min
Oct 5, 1:45 PM PDTSpecial Weather StatementPSR45 min
Oct 5, 1:48 PM PDTSpecial Weather StatementPSR27 min
Oct 5, 1:50 PM PDTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Oct 5, 1:58 PM PDTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal17 min
Oct 5, 2:12 PM PDTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal33 min
Oct 5, 2:28 PM PDTSpecial Weather StatementPSR17 min
Oct 5, 2:35 PM PDTFlash Flood Warning Considerable damage threatPSRGila4 hr
Oct 5, 2:45 PM PDTSpecial Weather StatementPSRGila45 min
Oct 5, 2:50 PM PDTSevere Thunderstorm Warning Considerable damage threatPSRGila40 min
Oct 5, 3:13 PM PDTSpecial Weather StatementPSRGila32 min
Oct 5, 3:20 PM PDTSpecial Weather StatementPSR25 min
Oct 5, 3:32 PM PDTSpecial Weather StatementPSR28 min
Oct 5, 3:47 PM PDTSpecial Weather StatementPSR43 min
Oct 5, 4:06 PM PDTSevere Thunderstorm WarningPSRMaricopa39 min
Oct 5, 4:09 PM PDTSpecial Weather StatementPSRGila21 min
Oct 5, 4:18 PM PDTSevere Thunderstorm WarningPSRGila27 min
Oct 5, 4:22 PM PDTSpecial Weather StatementPSR38 min
Oct 5, 4:33 PM PDTFlash Flood Warning Considerable damage threatPSRPinal2 hr
Oct 5, 4:34 PM PDTSevere Thunderstorm WarningPSRGila41 min
Oct 5, 4:39 PM PDTSpecial Weather StatementPSRMaricopa51 min
Oct 5, 4:41 PM PDTSevere Thunderstorm WarningPSRMaricopa49 min
Oct 5, 4:45 PM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Oct 5, 4:54 PM PDTSpecial Weather StatementPSRMaricopa36 min
Oct 5, 4:23 AM PDTSpecial Weather StatementPSRImperial52 min
Oct 5, 4:49 AM PDTSpecial Weather StatementPSRImperial41 min
Oct 5, 5:21 AM PDTAreal Flood AdvisoryPSRImperial96 min

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.